Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Error estimates for the AEDG method to one-dimensional linear convection-diffusion equations


Authors: Hailiang Liu and Hairui Wen
Journal: Math. Comp. 87 (2018), 123-148
MSC (2010): Primary 65M15, 65M60, 35K20
DOI: https://doi.org/10.1090/mcom/3226
Published electronically: May 1, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the error estimates for the alternating evolution discontinuous Galerkin (AEDG) method to one-dimensional linear convection-diffusion equations. The AEDG method for general convection-diffusion equations was introduced by H. Liu and M. Pollack [J. Comp. Phys. 307 (2016), 574-592], where stability of the semi-discrete scheme was rigorously proved for linear problems under a CFL-like stability condition $ \epsilon < Qh^2$. Here $ \epsilon $ is the method parameter, and $ h$ is the maximum spatial grid size. In this work, we establish optimal $ L^2$ error estimates of order $ O(h^{k+1})$ for $ k$-th degree polynomials, under the same stability condition with $ \epsilon \sim h^2$. For a fully discrete scheme with the forward Euler temporal discretization, we further obtain the $ L^2$ error estimate of order $ O(\tau +h^{k+1})$, under the stability condition $ c_0\tau \le \epsilon < Qh^2$ for time step $ \tau $; and an error of order $ O(\tau ^2+h^{k+1})$ for the Crank-Nicolson time discretization with any time step $ \tau $. Key tools include two approximation spaces to distinguish overlapping polynomials, two bi-linear operators, coupled global projections, and a duality argument adapted to the situation with overlapping polynomials.


References [Enhancements On Off] (What's this?)

  • [1] Shmuel Agmon, Lectures on Elliptic Boundary Value Problems, Van Nostrand Mathematical Studies, No. 2, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London, 1965. MR 0178246
  • [2] Douglas N. Arnold, An interior penalty finite element method with discontinuous elements, SIAM J. Numer. Anal. 19 (1982), no. 4, 742-760. MR 664882, https://doi.org/10.1137/0719052
  • [3] Douglas N. Arnold, Franco Brezzi, Bernardo Cockburn, and L. Donatella Marini, Unified analysis of discontinuous Galerkin methods for elliptic problems, SIAM J. Numer. Anal. 39 (2001/02), no. 5, 1749-1779. MR 1885715, https://doi.org/10.1137/S0036142901384162
  • [4] F. Bassi and S. Rebay, A high-order accurate discontinuous finite element method for the numerical solution of the compressible Navier-Stokes equations, J. Comput. Phys. 131 (1997), no. 2, 267-279. MR 1433934, https://doi.org/10.1006/jcph.1996.5572
  • [5] Carlos Erik Baumann and J. Tinsley Oden, A discontinuous $ hp$ finite element method for convection-diffusion problems, Comput. Methods Appl. Mech. Engrg. 175 (1999), no. 3-4, 311-341. MR 1702201, https://doi.org/10.1016/S0045-7825(98)00359-4
  • [6] Susanne C. Brenner and L. Ridgway Scott, The Mathematical Theory of Finite Element Methods, 3rd ed., Texts in Applied Mathematics, vol. 15, Springer, New York, 2008. MR 2373954
  • [7] Paul Castillo, An optimal estimate for the local discontinuous Galerkin method, Discontinuous Galerkin Methods (Newport, RI, 1999) Lect. Notes Comput. Sci. Eng., vol. 11, Springer, Berlin, 2000, pp. 285-290. MR 1842183, https://doi.org/10.1007/978-3-642-59721-3_23
  • [8] Paul Castillo, Bernardo Cockburn, Dominik Schötzau, and Christoph Schwab, Optimal a priori error estimates for the $ hp$-version of the local discontinuous Galerkin method for convection-diffusion problems, Math. Comp. 71 (2002), no. 238, 455-478. MR 1885610, https://doi.org/10.1090/S0025-5718-01-01317-5
  • [9] Yao Cheng, Xiong Meng, and Qiang Zhang, Application of generalized Gauss-Radau projections for the local discontinuous Galerkin method for linear convection-diffusion equations, Math. Comp. 86 (2017), no. 305, 1233-1267. MR 3614017, https://doi.org/10.1090/mcom/3141
  • [10] Yingda Cheng and Chi-Wang Shu, A discontinuous Galerkin finite element method for time dependent partial differential equations with higher order derivatives, Math. Comp. 77 (2008), no. 262, 699-730. MR 2373176, https://doi.org/10.1090/S0025-5718-07-02045-5
  • [11] Bernardo Cockburn, Bo Dong, and Johnny Guzmán, Optimal convergence of the original DG method for the transport-reaction equation on special meshes, SIAM J. Numer. Anal. 46 (2008), no. 3, 1250-1265. MR 2390992, https://doi.org/10.1137/060677215
  • [12] Bernardo Cockburn and Chi-Wang Shu, The local discontinuous Galerkin method for time-dependent convection-diffusion systems, SIAM J. Numer. Anal. 35 (1998), no. 6, 2440-2463 (electronic). MR 1655854, https://doi.org/10.1137/S0036142997316712
  • [13] Bertil Gustafsson, Heinz-Otto Kreiss, and Joseph Oliger, Time Dependent Problems and Difference Methods, Pure and Applied Mathematics, John Wiley & Sons, Inc., New York, New York, 1995. MR 1377057
  • [14] C. Johnson and J. Pitkäranta, An analysis of the discontinuous Galerkin method for a scalar hyperbolic equation, Math. Comp. 46 (1986), no. 173, 1-26. MR 815828, https://doi.org/10.2307/2008211
  • [15] P. Lasaint and P.-A. Raviart, On a finite element method for solving the neutron transport equation, Mathematical Aspects of Finite Elements in Partial Differential Equations (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1974), Math. Res. Center, Univ. of Wisconsin-Madison, Academic Press, New York, 1974, pp. 89-123. Publication No. 33. MR 0658142
  • [16] Hailiang Liu, An alternating evolution approximation to systems of hyperbolic conservation laws, J. Hyperbolic Differ. Equ. 5 (2008), no. 2, 421-447. MR 2420005, https://doi.org/10.1142/S0219891608001568
  • [17] Hailiang Liu, Optimal error estimates of the direct discontinuous Galerkin method for convection-diffusion equations, Math. Comp. 84 (2015), no. 295, 2263-2295. MR 3356026, https://doi.org/10.1090/S0025-5718-2015-02923-8
  • [18] Hailiang Liu, Michael Pollack, and Haseena Saran, Alternating evolution schemes for Hamilton-Jacobi equations, SIAM J. Sci. Comput. 35 (2013), no. 1, A122-A149. MR 3033040, https://doi.org/10.1137/120862806
  • [19] Hailiang Liu and Michael Pollack, Alternating evolution discontinuous Galerkin methods for Hamilton-Jacobi equations, J. Comput. Phys. 258 (2014), 31-46. MR 3145268, https://doi.org/10.1016/j.jcp.2013.09.038
  • [20] Hailiang Liu and Michael Pollack, Alternating evolution discontinuous Galerkin methods for convection-diffusion equations, J. Comput. Phys. 307 (2016), 574-592. MR 3448225, https://doi.org/10.1016/j.jcp.2015.12.017
  • [21] Hailiang Liu and Jue Yan, The direct discontinuous Galerkin (DDG) method for diffusion with interface corrections, Commun. Comput. Phys. 8 (2010), no. 3, 541-564. MR 2673775, https://doi.org/10.4208/cicp.010909.011209a
  • [22] Yingjie Liu, Central schemes on overlapping cells, J. Comput. Phys. 209 (2005), no. 1, 82-104. MR 2145783, https://doi.org/10.1016/j.jcp.2005.03.014
  • [23] Yingjie Liu, Chi-Wang Shu, Eitan Tadmor, and Mengping Zhang, $ L^2$ stability analysis of the central discontinuous Galerkin method and a comparison between the central and regular discontinuous Galerkin methods, M2AN Math. Model. Numer. Anal. 42 (2008), no. 4, 593-607. MR 2437775, https://doi.org/10.1051/m2an:2008018
  • [24] Yingjie Liu, Chi-Wang Shu, Eitan Tadmor, and Mengping Zhang, Central local discontinuous Galerkin methods on overlapping cells for diffusion equations, ESAIM Math. Model. Numer. Anal. 45 (2011), no. 6, 1009-1032. MR 2833171, https://doi.org/10.1051/m2an/2011007
  • [25] J. Tinsley Oden, Ivo Babuška, and Carlos Erik Baumann, A discontinuous $ hp$ finite element method for diffusion problems, J. Comput. Phys. 146 (1998), no. 2, 491-519. MR 1654911, https://doi.org/10.1006/jcph.1998.6032
  • [26] Todd E. Peterson, A note on the convergence of the discontinuous Galerkin method for a scalar hyperbolic equation, SIAM J. Numer. Anal. 28 (1991), no. 1, 133-140. MR 1083327, https://doi.org/10.1137/0728006
  • [27] Gerard R. Richter, An optimal-order error estimate for the discontinuous Galerkin method, Math. Comp. 50 (1988), no. 181, 75-88. MR 917819, https://doi.org/10.2307/2007915
  • [28] Béatrice Rivière and Mary F. Wheeler, A discontinuous Galerkin method applied to nonlinear parabolic equations, Discontinuous Galerkin Methods (Newport, RI, 1999) Lect. Notes Comput. Sci. Eng., vol. 11, Springer, Berlin, 2000, pp. 231-244. MR 1842177, https://doi.org/10.1007/978-3-642-59721-3_17
  • [29] Haseena Saran and Hailiang Liu, Alternating evolution schemes for hyperbolic conservation laws, SIAM J. Sci. Comput. 33 (2011), no. 6, 3210-3240. MR 2862011, https://doi.org/10.1137/080733577
  • [30] T. Warburton and J. S. Hesthaven, On the constants in $ hp$-finite element trace inverse inequalities, Comput. Methods Appl. Mech. Engrg. 192 (2003), no. 25, 2765-2773. MR 1986022, https://doi.org/10.1016/S0045-7825(03)00294-9
  • [31] Mary Fanett Wheeler, An elliptic collocation-finite element method with interior penalties, SIAM J. Numer. Anal. 15 (1978), no. 1, 152-161. MR 0471383
  • [32] Haijin Wang, Chi-Wang Shu, and Qiang Zhang, Stability and error estimates of local discontinuous Galerkin methods with implicit-explicit time-marching for advection-diffusion problems, SIAM J. Numer. Anal. 53 (2015), no. 1, 206-227. MR 3296621, https://doi.org/10.1137/140956750
  • [33] Haijin Wang and Qiang Zhang, Error estimate on a fully discrete local discontinuous Galerkin method for linear convection-diffusion problem, J. Comput. Math. 31 (2013), no. 3, 283-307. MR 3063737, https://doi.org/10.4208/jcm.1212-m4174
  • [34] Yan Xu and Chi-Wang Shu, Error estimates of the semi-discrete local discontinuous Galerkin method for nonlinear convection-diffusion and KdV equations, Comput. Methods Appl. Mech. Engrg. 196 (2007), no. 37-40, 3805-3822. MR 2340006, https://doi.org/10.1016/j.cma.2006.10.043
  • [35] Qiang Zhang and Chi-Wang Shu, Error estimates to smooth solutions of Runge-Kutta discontinuous Galerkin methods for scalar conservation laws, SIAM J. Numer. Anal. 42 (2004), no. 2, 641-666 (electronic). MR 2084230, https://doi.org/10.1137/S0036142902404182
  • [36] Qiang Zhang and Chi-Wang Shu, Error estimates to smooth solutions of Runge-Kutta discontinuous Galerkin method for symmetrizable systems of conservation laws, SIAM J. Numer. Anal. 44 (2006), no. 4, 1703-1720 (electronic). MR 2257123, https://doi.org/10.1137/040620382

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M15, 65M60, 35K20

Retrieve articles in all journals with MSC (2010): 65M15, 65M60, 35K20


Additional Information

Hailiang Liu
Affiliation: Department of Mathematics, Iowa State University, Ames, Iowa 50011
Email: hliu@iastate.edu

Hairui Wen
Affiliation: School of Mathematics and Statistics, Beijing Institute of Technology, Beijing 100080, People’s Republic of China
Email: wenhr@bit.edu.cn

DOI: https://doi.org/10.1090/mcom/3226
Keywords: Alternating evolution, convection-diffusion equations, discontinuous Galerkin, error estimates
Received by editor(s): April 5, 2016
Received by editor(s) in revised form: August 30, 2016
Published electronically: May 1, 2017
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society